Mississippi, 2003

Damaging Wind in Mississippi, August 6, 2003

August 6, 2003 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 6, 1:50 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 6, 1:50 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT WED AUG  6 2003

SUBTROPICAL RIDGE ACROSS NORTHCENTRAL GULF FROM THE ATLANTIC WILL
MOVE SLOWLY SOUTH AS TROF/WEAK COLD FRONT MOVES INTO THE SOUTHEAST
UNITED STATES. THIS WILL LIKELY HAPPEN THURSDAY AFTERNOON OR
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...BUT
MOST OF THURSDAY LATE NIGHT INTO SATURDAY IS EXPECTED TO BE DRY
WITH THE EXCEPTION OF A CHANCE OF ISOLATED OR SCATTERED AFTERNOON
STORMS FRIDAY...IF THE NORTHERLY WINDS WILL ALLOW A SEA BREEZE TO
EASE INLAND A BIT. PRECIPITABLE WATER VALUES REMAIN 2 INCHES OR
MORE INTO THURSDAY THEN DROP WITH THE NORTHERLY FLOW.

EXTENDED...BY SUNDAY THE FRONT HAS DISSIPATED LEAVING A WEAK
WIND FIELD WITH MOISTURE ON THE RETURN. SCATTERED SHOWERS AND
THUNDERSTORMS BACK IN THE FORECAST THROUGH THE EXTENDED AS SERIES OF
SHORT WAVES RESUME THEIR DROP THROUGH LONG WAVE THROUGH PATTERN . MRF
MOVES A CLOSED LOW TO SOUTHERN ARKANSAS EARLY IN THE WEEK...BUT
WILL WAIT TO SEE IF THAT CONTINUES IN LATER RUNS.

MARINE...NOT EXPECTING ANY WINDS TO CAUTION LEVELS BUT MAY SEE SOME
WINDS TO 15 KNOTS JUST AHEAD OF AND BEHIND WIND SHIFT. WIND
SHIFT SHOULD BE RATHER GRADUAL THROUGH THE LATE AFTERNOON INTO
THURSDAY NIGHT.

FIRE...DRIER SURFACE HUMIDITY BY FRIDAY AFTERNOON BUT STILL ABOVE
ANY WATCH/WARNING THRESHOLDS...WINDS ON FRIDAY WILL CREAT HIGHER
DISPERSIONS THEN WE HAVE HAD FOR A WHILE.

.PRELIMINARY TEMPS / POPS...

MOBILE     75 89 73 93 / 40 40 20 10
PENSACOLA  76 90 75 92 / 40 40 20 20
DESTIN     78 89 77 90 / 40 40 20 20
EVERGREEN  70 89 71 91 / 40 40 20 10
WAYNESBORO 70 90 70 93 / 40 30 10 10
CAMDEN     70 89 71 91 / 40 40 20 10

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

11/
Hazardous weather outlook, Aug 6, 4:58 AM CST, 13 hours 22 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

ANOTHER IN A SERIES OF PASSING UPPER LEVEL DISTURBANCES TO THE
NORTH...COMBINED WITH A DEEPLY MOIST AND UNSTABLE ATMOSPHERE...WILL
LEAD TO THE CONTINUED DEVELOPMENT OF SCATTERED TO LOCALLY NUMEROUS
THUNDERSTORMS ACROSS THE REGION TODAY...PARTICULARLY ACROSS INTERIOR
SOUTHWEST ALABAMA AND MUCH OF SOUTHEAST MISSISSIPPI.

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW STORMS COULD
PRODUCE DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA HAS ISSUED A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...MAINLY NORTH AND WEST OF A LINE FROM MCLAIN IN
SOUTHEAST MISSISSIPPI TO CAMDEN IN SOUTHWEST ALABAMA

STRONG STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES WHICH COULD
RESULT IN SOME POWER OUTAGES AND DANGERS TO THOSE IN OUTDOOR
ACTIVITIES.  THE STRONGER STORMS WILL ALSO PRODUCE HEAVY RAINS
TOTALING NEAR 2 INCHES.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

SCATTERED THUNDERSTORMS WILL REMAIN A GOOD POSSIBILITY ACROSS THE
REGION THROUGH THURSDAY. A WEAKENING COLD FRONT IS EXPECTED TO MOVE
SOUTH OF THE COAST LATE THURSDAY INTO FRIDAY THEN DISSIPATE OVER THE
ADJACENT GULF WATERS. DRY AIR IN THE MIDLEVELS OF THE ATMOSPHERE
WILL RESULT IN DIMINISHED COVERAGES OF THUNDERSTORMS OVER THE INLAND
AREAS BY FRIDAY...CONTINUING THROUGH EARLY NEXT WEEK.

OTHERWISE...NO SIGNIFICANT HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 6, 4:07 PM CST, 2 hours 13 minutes before
ALZ052-062230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
507 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS CONTINUE OVER WASHINGTON COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM 2 MILES NORTH OF ESCATAWPA TO NEAR MCINTOSH...
AND MOVING SOUTHEAST AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
VINEGAR BEND...DEER PARK...MALCOLM AND FAIRFORD THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. THESE
STORMS ARE PRODUCING FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES...WHICH COULD RESULT IN POWER OUTAGES. PEOPLE IN OUTDOOR
ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED TELEPHONES
AND OTHER ELECTRICAL APPLIANCES.

PERIODS OF HEAVY RAIN COULD ALSO RESULT IN BRIEF PONDING OF WATER
AROUND LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Aug 6, 5:05 PM CST, 1 hour 15 minutes before
ALZ062-064-062330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
605 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER BALDWIN COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR STOCKTON TO JUST OF BAY MINETTE...AND MOVING
SOUTHEAST AT 25 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...BAY MINETTE...
WHITEHOUSE FORKS...DOUGLASVILLE...STAPLETON...STEELWOOD...
GATESWOOD...LOXLEY AND ROSINTON THROUGH 630 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES COULD RESULT IN SOME POWER OUTAGES.
LOCALIZED HEAVY RAIN WILL LIKELY RESULT IN THE BRIEF PONDING OF
WATER ACROSS LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Aug 6, 5:33 PM CST, 47 minutes before
ALZ061-063-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
633 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER MOBILE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR SEMMES TO NEAR PRICHARD...AND MOVING SOUTH
AT 15 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...SEMMES...
PRICHARD... AND MOBILE THROUGH 700 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS AT THIS TIME...THESE STORMS COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES COULD RESULT IN
SOME POWER OUTAGES...AND HEAVY RAIN WILL RESULT IN THE BRIEF PONDING
OF WATER ACROSS LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Aug 6, 5:42 PM CST, 38 minutes before
MSZ067-070030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
642 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WAYNE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR GRETNA TO NEAR WHISTLER...AND MOVING SOUTH
AT 25 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...
WOODWARDS...WAYNESBORO...STRENGTHFORD...DENHAM AND WINCHESTER
THROUGH 730 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS AT THIS TIME...THESE STORMS COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES COULD RESULT IN
SOME POWER OUTAGES...AND HEAVY RAIN WILL RESULT IN THE BRIEF PONDING
OF WATER ACROSS LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Aug 6, 6:04 PM CST, 16 minutes before
ALZ061-063-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
704 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS CONTINUE OVER MOBILE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM 3 MILES NORTHWEST OF BIG CREEK LAKE TO NEAR LADD
STADIUM...AND MOVING SOUTH AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...MOBILE...
TILLMANS CORNER...THEODORE AND ST ELMO THROUGH 800 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Aug 6, 6:15 PM CST, 5 minutes before
ALZ052-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
715 PM CDT WED AUG 6 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WASHINGTON COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM 3 MILES NORTHEAST OF TIBBIE TO FRUITDALE...AND
MOVING SOUTH AT 15 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...FRUITDALE...
ESCATAWPA...SEABOARD...VINEGAR BEND AND TOPTON THROUGH 800 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

The radar

The Mobile radar (KMOB), 117 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 6, 6:20 PM CST to 6:22 PM CST
Where
Wayne County, Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.667, -88.650

High winds from a thunderstorm blew down several trees near Waynesboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369469.